Do you tend to blame your illness or your meds?

pills being poured into a glass bowl

Why?  Whatever the issue might be, and whatever might be happening to us, we always want to know why. (Note: you can read a bit more about that in my post on attribution theory.)

For people taking psychiatric medications for mental illness, there’s often a lot going on in both mind and body, and it can be hard to tease out exactly what’s causing what.  That doesn’t stop us from trying, though.

Even though the actual cause of mental and physical effects may be ambiguous, I suspect that a lot of our decision to attribute those effects to either medications or the illness itself is based on past experiences.

Sometimes it’s fairly clear to determine the cause of a particular effect based on timing.  For example, you start medication X and get effect Y, and then when you stop X, Y goes away.  That’s pretty clear-cut as a medication side effect.  Often side effects will be most prominent when starting the drug or increasing the dose, and then will start to ease off with time.

But what if you’ve come off drug X, and effect Y shows up?  Is that withdrawal from drug X, or is it the effects of the illness bubbling up again without the medication?

Certain side effects of medication can take some time to show up.  Weight gain can happen gradually.  Tardive dyskinesia is a potential side effect of antipsychotics and it doesn’t tend to turn up until after long periods on the medication.  In general, though, if certain effects are cropping up out of nowhere after a period of time on a medication, it’s important to look for other potential causes aside from the drug.

Our own personal susceptibility to side effects is another factor to consider.  Some people are terribly prone to side effects.  Luckily, for the most part I don’t tend to have a ton of side effects from medications.  I have my core set of side effects that I live with: weight gain, tremor, and dry mouth.  Because I know my body tends to tolerate meds, if I were to start a new medication and had a migraine the next day, I would be likely to lean towards the migraine being a coincidence rather than a side effect.  On the other hand, if I knew I tended to be prone to side effects and I’d never had a migraine before, I’d be much more likely to blame the new medication.

My current crop of meds I’ve been on at varying doses for several years now (other than dextroamphetamine, which is relatively newer for me).  During the time I’ve been on them, I’ve had several years of full remission of my illness, with no side effects other than the three persistent ones I already mentioned.  So now, when weird things are happening in my head or body, I don’t usually attribute them to meds.  While there are certain things worth monitoring periodically, like my kidney function, for the most part it doesn’t make sense for random side effects to be jumping up out of nowhere at this stage of the game.

Sometimes there’s overlap between illness symptoms and medication side effects.  Changes in sleep, appetite, energy level, and cognition can be influenced by either one.  If a new medication is started because of worsening mental illness, it can be hard to tease apart what’s a side effect and what’s just the medication not working and the illness naturally getting worse.

One thing I do wonder about for myself is cognition.  Lithium does have the potential to cause cognitive impairment.  At the same time, I experienced cognitive symptoms from my depression before I was ever started on lithium, and I’ve been in full remission and cognitively clear while on lithium.  I have fluctuations in degree of cognitive impairment, which is more consistent with the effects of illness rather than medication.  But is it possible that there is also some baseline cognitive impairment due to lithium?  It’s possible.  Then again, does it even matter?  Of all my medications, lithium has had the most quickly observable and substantial positive effect on my mental health, so it’s one that I consider absolutely non-negotiable.

I think we’ve all got a direction we tend to lean in when trying to explain unexpected mental/physical effects.  Personally I tend to lean more towards attributing weird things to my illness.  But it’s important to keep an open mind regardless of which direction you typically tend to lean, because often things aren’t quite as simple as we’d like them to be.

 

Psych Meds Made Simple by Ashley L Peterson book cover

 

Want to know more about psych meds and how they work?

My first book, Psych Meds Made Simple, is available on the Mental Health @ Home Store.

Share this:

19 thoughts on “Do you tend to blame your illness or your meds?

  1. Ashley & Johnny says:

    I’ve definitely been reminiscing through my years of trying different medications reading this!! It’s so interesting to think about-why I thought some medications were or weren’t working. Trying to figure out side effects, what’s what…what’s worse than how you felt before. I’ve had the additional issue where if something affects me too fast I’ll want to take more-good ole addict brain! Anyway-another (as always) great and thought provoking post 🙂

  2. Meg says:

    Very, very, very good blog post. We all need to think about this if a random health issues pops up. I was on the ball with that earlier this year. I’d been taking more Prozac for SAD, and when springtime came, I started having extreme anger issues (even for me!). So it occurred to me that I might be experiencing mania caused by too much antidepressant, so I went back down on the Prozac. Problem solved! 😮

    Gee, right now, I really need to tackle the weight-gain issue, which I can totally, 100% relate to you about. (That, and dry mouth… but oh Lordy, I’d rather lose the weight and live with the dry mouth, and I bet you might feel the same.) I’ve set a goal of losing 20 pounds before I go to Prague. (Well, a girl can dream.)

    The only sad thing here is, do you remember how I went off Abilify? Well, I could read again! I read books, whole books, and wrote reviews of them! Now, not so much. But… eh, oh well.

    But yeah, it’s always great to check in with your meds and any side effects they might be causing whenever something crops up. It took me years to reach that point, but it’s very handy!

  3. BeckiesMentalMess.wordpress.com says:

    Interesting post, Ashley.
    I’m one to pay close attention to my medications and behaviors/moods. I keep a journal specifically for just that.
    In most cases with me, It’s my illness that flares up. I don’t tend to blame medications unless I do have an adverse effect to it.
    The combo of meds that I’m on currently seem to be doing the trick. (Knock on wood). I can only hope it stays that way.

  4. Melanie B Cee says:

    I definitely blame my illness(es). If a medication causes a side effect, I’ll stop it immediately and talk it over with the doctor who prescribed it, and tell them what happened and why it may be unacceptable to me to use. As to my mental illness, the only effective medication to treat my depression is Zoloft. I realize it’s an older medication and a lot of newer ones have cropped up since it came on the market. And a lot of people have bad reactions to Zoloft. But for me it’s the only one that ever made me feel reasonably normal and more upbeat. I never achieve true happiness, and I doubt I ever will. For my anxiety Xanax is the best fit so far. I can’t take Valium, it worsens my depression. I’ve not tried any of the newer anti-anxiety meds mostly because they cost too much. And Xanax takes the edge off without making me fall asleep. So far no addiction side effect either.

  5. Megan says:

    I always blame my mental illness, never my medicine. Getting on medicine and finding the right one saved me. I’ll never hate on my generic Wellbutrin 🙂

  6. chrisbremicker1 says:

    I always blame my mental illness for issues I am experiencing. My low dose of Geodon works beautifully to lower my anxiety and keep me in the real world. Its only side effect is to make me productive, which I like. It also helps me sleep. It is a mild tranquilizer, too. I’ve been on it for more than 15 years. I have slight tardive but that is being treated successfully with gingko biloba. When I am out of sorts, or under the gun, or too anxiety riddled, I blame it on my cravings for alcohol. Then I call my A.A. sponsor, A.A. friends, or go to an A.A. meeting. The cravings go away. They are most apparent at church and I talk to my associate pastor before the service to quell them. When I am not craving alcohol, I feel good. I am past the point of being in my illness I survived.

Leave a Reply